Nevada, 2007

Heavy Snow in Nevada, December 18, 2007

December 18, 2007 · NWS REV · 1 event in 1 county or zone

A fast-moving low pressure system brought very cold air across the central Sierra Nevada. The resulting instability caused heavy snowfall in the Tahoe basin and south into Mono County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A fast-moving low pressure system brought very cold air across the central Sierra Nevada. The resulting instability caused heavy snowfall in the Tahoe basin and south into Mono County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 18, 4:15 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 18, 4:15 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
415 AM PST TUE DEC 18 2007

.SHORT TERM...
DEEP LOW PRESSURE SYSTEM IS CURRENTLY SPINNING OFF THE WRN CANADA
COAST AND SENDING A POTENT TROUGH INTO WEST COAST OF THE CONUS. THE
STORM IS MAINLY BEHAVING AS EXPECTED WITH RADAR RETURNS FILLING IN
OVERNIGHT ACROSS THE NRN HALF OF CA. CLOUD TOP ENHANCEMENT IS REALLY
STARTING TO PICK UP ALONG THE NRN CA COASTLINE AT THIS HOUR
GENERATING IMPRESSIVE PRECIP RATES AND SLOWLY SHIFTING EAST TOWARDS
THE SIERRA. THIS WILL BE THE BULK OF THE STORM WITH GOOD UPPER
FORCING ALONG THE TROUGH AXIS AND PLENTY OF MOISTURE TO WORK WITH.
THE TROUGH IS SHEARING APART JUST SLIGHTLY AS IT APPROACHES THE
COAST WITH THE BULK OF THE ENERGY EXPECTED TO MOVE OVER CENTRAL CA
AND THE SRN SIERRA. PRECIP AMOUNTS ARE STILL ON TRACK FOR THE NRN
SIERRA AND THE LAKE TAHOE BASIN...HOWEVER THIS SRN ENERGY WILL BRING
THE HIGHEST AMOUNTS TO THE HIGH SIERRA OF MONO COUNTY WHERE FAVORED
LOCATIONS COULD SEE AS MUCH AS 3 FEET OF SNOW. THE WINTER STORM
WARNINGS CONTINUE HOWEVER LATER SHIFTS MAY NEED TO EXTEND THE
WARNING FOR MONO COUNTY THIS EVENING.

STABILITY DIAGNOSES CONTINUE TO SHOW A RAIN SHADOW FOR THE LEESIDE
AREAS WITH BREEZY CONDITIONS THROUGHOUT THE DAY. QPF FROM THE LATEST
MESOSCALE WRF MODEL ALSO CONFIRM THIS SHADOWING. SPILLOVER WILL
FIRST OCCUR OVER NRN WASHOE COUNTY AND THE SURPRISE VALLEY AROUND
MID-MORNING. THIS WILL LEAD TO MODERATE SNOW ACCUMULATIONS
JUSTIFYING THE SNOW ADVISORY. SPILLOVER WILL THEN SHIFT SOUTH ALONG
A WEAK SURFACE COLD FRONT AND REACH THE RENO AREA AROUND MID TO LATE
AFTERNOON. STILL NOT EXPECTING MUCH ACCUMULATION IN THE RENO AREA
EXCEPT MAYBE ON THE FOOTHILLS AND FAR WRN PORTIONS OF THE METRO
AREA. HAVE ISSUED A LAKE WIND ADVISORY FOR PYRAMID LAKE TODAY AHEAD
OF THE COLD FRONT.

SHOWERS TAPER OFF OVERNIGHT AS THE NEXT SYSTEM DEVELOPS OVER THE ERN
PACIFIC. MODELS ARE PICKING UP ON A WEAK VORT FEATURE BETWEEN THE
TWO STORMS THAT PASSES JUST NORTH OF THE CWA WEDNESDAY MORNING. THIS
WILL GENERATE MODERATE SNOWFALL OVER NRN LASSEN COUNTY WITH UNSTABLE
AIRMASS ALLOWING THE SNOW TO GET OVER TO NRN WASHOE COUNTY AS WELL.
THIS MAY WARRANT A SNOW ADVISORY BETWEEN THE TWO BIG SYSTEMS.

THE BIG IMPACT HOWEVER IS THE NEXT SYSTEM WHICH APPROACHES THE WEST
COAST WEDNESDAY AFTERNOON. CURRENT TPW ESTIMATES FROM THIS STORM ARE
HIGHER THAN TODAYS SYSTEM. THE WEDNESDAY STORM ALSO HAS A MUCH
COLDER AIRMASS AND BETTER JET DYNAMICS. WITH ALL THESE INGREDIENTS
COMING TOGETHER IT SHOULD MAKE FOR A BIGGER STORM THAN THE CURRENT
ONE...HOWEVER THE LATEST MODEL RUNS HAVE BEEN TRENDING DOWN WITH THE
QPF. ONCE AGAIN FEEL THAT MODELS ARE NOT INITIALIZING THE AVAILABLE
MOISTURE VERY WELL AND MODEL QPF AMOUNTS SHOULD INCREASE AS THE TIME
NEARS...AS WAS THE CASE WITH TODAYS STORM. ONE THING MODELS DO AGREE
ON IS THAT THE STORM IS A LITTLE FASTER MOVING WITH A SHORTER
DURATION OF HEAVY PRECIP THAN PREVIOUSLY EXPECTED. A STRONG COLD
FRONT MOVES ACROSS THE REGION THURSDAY MORNING BRINGING THE
STRONGEST WINDS AND THEN USHERING IN MUCH COLDER AIR. THERE IS STILL
A DECENT AMOUNT OF POST-FRONTAL PRECIP WHICH WOULD BE FAVORABLE FOR
SNOWFALL EAST OF THE SIERRA CREST INCLUDING RENO. WILL CONTINUE WITH
THE WINTER STORM WATCH FOR THIS STORM AS IS BUT MAY NEED TO ADD SOME
OF THE WRN NEVADA ZONES AT A LATER TIME. THIS STORM QUICKLY EXITS TO
THE EAST THURSDAY NIGHT WITH RAPIDLY CLEARING SKIES AND A COLD
POST-FRONTAL AIRMASS. JORDAN

.LONG TERM...FRIDAY THROUGH MONDAY...
A PROGRESSIVE PATTERN WILL BE IN PLACE THROUGH THE EXTENDED PERIOD.
A SHORT WAVE RIDGE BUILDS RAPIDLY BEHIND THE DEPARTING THURSDAY
STORM SYSTEM AND WILL PRODUCE DRY BUT COLD WEATHER ACROSS THE SIERRA
AND WESTERN NEVADA FRIDAY INTO SATURDAY. THE RIDGE IS INITIALLY VERY
AMPLIFIED BETWEEN DEEP TROUGHS IN THE CENTRAL CONUS AND OVER THE
GULF OF ALASKA BUT WEAKENS AS OVERRUNNING MOISTURE SPREADS INTO THE
PAC NW AND NORTHERN CA/NV. THE GFS IS A LITTLE MORE AGGRESSIVE THAN
THE ECMWF WITH THE OVERRUNNING AND WOULD SUPPORT LIGHT PRECIPITATION
IN THE NORTHERN ZONES SATURDAY AND DOWN TO AROUND I-80 ON SUNDAY.
WILL CONTINUE WITH SLIGHT CHANCE POPS IN THOSE AREAS OVER THE
WEEKEND. CHANCES OF PRECIP WILL INCREASE ON SUNDAY NIGHT AND MONDAY
AS THE NEXT SHORT WAVE TROUGH MOVES THROUGH THE PAC NW AND THE
NORTHERN GREAT BASIN. THE 06Z GFS DETERMINISTIC RUN HAS DEPARTED
FROM EARLIER GFS RUNS AND NOW LOOKS MORE LIKE THE ECMWF WHICH IS
STRONGER AND FASTER WITH THE TROUGH. IT IS ALSO COLDER SO THAT
PRECIP THAT OCCURS WILL PROBABLY BE SNOW DOWN TO VALLEY FLOORS. IF
THIS WORKS OUT THERE MAY BE A WHITE CHRISTMAS FOR MUCH OF THE CWA.
RC

&&

.AVIATION...
CONDS IN SIERRA INCLUDING TAHOE BASIN DETERIORATE TO WDSPRD IFR/LIFR
VSBY AND CIGS IN SN/+SN THIS MORNING ALONG WITH STRONG RIDGE GUSTS
UP TO 80 KT WHICH CONTINUES INTO THIS EVENING. IN WRN NV...AREAS OF
MVFR CIGS WILL CONTINUE THROUGH 00Z IN RA/SHRA. CONDS WILL IMPROVE
TUE NIGHT AS THE MAIN STORM ENERGY MOVES INTO SOUTHERN CA/NV. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR NVZ005.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ002.

     WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     AFTERNOON FOR NVZ002.

     LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM PST THIS
     AFTERNOON FOR NVZ004.

CA...WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ071.

     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR CAZ071.

     SNOW ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ070.

     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ072-073.

     WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     EVENING FOR CAZ073.

     WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     AFTERNOON FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Dec 18, 4:43 AM PST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
443 AM PST TUE DEC 18 2007

NVZ001-003-004-190000-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
443 AM PST TUE DEC 18 2007

...STORMY WEATHER PATTERN CONTINUES FOR EASTERN CALIFORNIA AND
WESTERN NEVADA THIS WEEK...

THE STORM AFFECTING THE REGION TODAY WILL BRING SIGNIFICANT SNOWFALL
TO THE SIERRA...WITH ONE TO TWO FEET EXPECTED BY THIS EVENING.
SEVERAL INCHES OF SNOW ARE ALSO POSSIBLE IN THE SURPRISE VALLEY
AND NORTHERN WASHOE COUNTY BY THIS EVENING. SEE OUR WINTER WEATHER
WARNINGS FOR MORE DETAILS.

IN OTHER WESTERN NEVADA VALLEYS...SNOW LEVELS NEAR 5000 FEET ARE
EXPECTED TODAY. SNOW ACCUMULATIONS OF UP TO 2 INCHES ARE POSSIBLE
ABOVE 5000 FEET...WITH LOCAL AMOUNTS UP TO 4 INCHES IN THE FOOTHILLS
WEST OF RENO.

ANOTHER STORM WILL REACH THE AREA WEDNESDAY NIGHT AND THURSDAY.
THERE IS A HIGH POTENTIAL FOR ANOTHER SIGNIFICANT SNOWFALL IN THE
SIERRA. THIS WILL BE A MUCH COLDER STORM....WITH SNOW ACCUMULATIONS
POSSIBLE DOWN TO THE VALLEY FLOORS OF EASTERN CALIFORNIA AND
WESTERN NEVADA.

ANYONE PLANNING TRAVEL IN EASTERN CALIFORNIA AND WESTERN NEVADA
THIS WEEK SHOULD PREPARE FOR WINTER DRIVING CONDITIONS...
ESPECIALLY OVER HIGHER ELEVATIONS AND MOUNTAIN PASSES. CHECK OUR
WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR
UPDATES ON THIS SITUATION.

RC

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
December 18, 7:00 AM PST to 4:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mt. Rose ski area reported a total of 6 inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63497.